Alert archive / Hawaii / High Wind Warnings in 2019

High Wind Warning 9, NWS Honolulu, HI

December 25, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 25, 2019, 1:26 PM HST for Hawaii County, Hawaii. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 25, 2019, 1:26 PM HST (23:26 UTC)
Expired
Dec 26, 2019, 3:19 AM HST
In force
14 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2019-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2019-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWHW70 PHFO 252326
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
126 PM HST Wed Dec 25 2019

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...
...WIND ADVISORY FOR NIIHAU KAUAI OAHU THROUGH THIS EVENING...

HIZ028-261230-
/O.UPG.PHFO.WI.Y.0038.000000T0000Z-191226T1600Z/
/O.NEW.PHFO.HW.W.0009.191225T2326Z-191226T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
126 PM HST Wed Dec 25 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 85 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Travel to the summits is not recommended until winds 
  have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning for the summits means that winds at the
summits are expected to be at least 56 mph with gusts over
66 mph. Take necessary precautions to protect property. Travel to
the summit areas should be delayed until winds subside.

&&

$$

HIZ001>004-260400-
/O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, and Kokee State Park
126 PM HST Wed Dec 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Kauai and Niihau.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ005>011-260400-
/O.CON.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-
Including the cities of Honolulu, Waikiki, Hawaii Kai, Kapolei, 
Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, 
Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
and Makakilo
126 PM HST Wed Dec 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Oahu.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Burke
2 follow-up statements
731 
WWHW70 PHFO 260128
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Wed Dec 25 2019

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...
...WIND ADVISORY FOR NIIHAU KAUAI AND OAHU IS CANCELLED...

HIZ001>011-260230-
/O.CAN.PHFO.WI.Y.0038.000000T0000Z-191226T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
and Makakilo
328 PM HST Wed Dec 25 2019

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels over Niihau, Kauai and
Oahu.

$$

HIZ028-261430-
/O.CON.PHFO.HW.W.0009.000000T0000Z-191226T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
328 PM HST Wed Dec 25 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 85 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Travel to the summits is not recommended until winds 
  have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning for the summits means that winds at the
summits are expected to be at least 56 mph with gusts over
66 mph. Take necessary precautions to protect property. Travel to
the summit areas should be delayed until winds subside.

&&

$$

Burke
838 
WWHW70 PHFO 261319
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
319 AM HST Thu Dec 26 2019

HIZ028-262200-
/O.CAN.PHFO.HW.W.0009.000000T0000Z-191226T1600Z/
/O.NEW.PHFO.WI.Y.0039.191226T1319Z-191226T2200Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
319 AM HST Thu Dec 26 2019

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 40 to 50 mph with gusts up to 60 mph.

* WHERE...Big Island Summits.

* WHEN...Until noon HST today.

* IMPACTS...Winds this strong will make driving difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution while driving.

&&

$$

Houston

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 25, 11:28 AM HST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 25, 11:28 AM HST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1128 AM HST Wed Dec 25 2019

.UPDATE...
Winds have increased over the Big Island summits, thus a Wind
Advisory has been issued and is in effect through tonight.

&&

.SYNOPSIS...
A frontal band will move from west to east across portions of the
state through tonight causing a period of showery and windy
weather to occur with its passage. The heaviest rain is expected
over Oahu today. The front is expected to begin weakening tonight
over Maui County. The front will stall and dissipate near the Big
Island Thursday and Friday. High pressure will build in behind the
front with a trade wind weather pattern returning later this week
and over the weekend. Winds are expected to become lighter early
next week as another front approaches the area from the west and a
ridge of high pressure moves closer to the state.

&&

.PREV DISCUSSION.../ISSUED 942 AM HST Wed Dec 25 2019/
A northeast through southwest oriented frontal band is currently
located between Kauai and Oahu. Heavy rains that fell over Kauai
overnight have tapered off but are now beginning to affect Oahu.
Locally heavy rain along with a slight chance of a thunderstorm
are in the forecast today and on into early tonight mainly for
Oahu. Some passing showers are possible today over the remainder
of the state. Skies will be rather cloudy statewide today as a
broad swath of moisture moves across the area.

A Wind Advisory is currently in effect for Kauai and Oahu as
strong winds associated with the front affect the area. Winds are
expected to begin diminishing later today as the front begins to
weaken. The front will reach Maui County tonight but it will be in
a weakening state with less intense rainfall and lighter winds.

By Thursday, the weakening front is expected to be located over
Maui County and the Big Island. High pressure will be building in
northwest of the area. Winds will become northerly behind the
front and remain southerly out ahead of the front. However winds
speeds will be on the decrease. By Friday, strengthening northeast
trade winds will be filling in across the area as high pressure
builds in to our north. Lingering moisture from the front will
likely provide for passing showers over northeast slopes of Maui
and the Big Island.

Over the weekend, the high will continue to move east to a position
far northeast of the area. Moderate trade winds will prevail under
this scenario. Moisture embedded in the trades will likely allow
for passing showers over windward and mauka areas with a few light
showers being blown over the some leeward areas at times.

Winds are expected to become lighter early next week as a front
approaches the area from the west and the highs ridge axis moves
closer to the state. Ridging aloft will keep things on the drier
side with just a few showers expected mainly over east facing slopes.

&&

.AVIATION...
Layered clouds and embedded showers associated with a front are
over the Kauai Channel this morning and beginning to spread over
Oahu. The back edge is clearing Kauai, so expect improving
conditions there.

AIRMET Sierra for MTN OBSC continues for Kauai, but may be dropped
around midday as conditions improve. AIRMET Sierra for MTN OBSC
is also in effect for Oahu, and Lanai. The AIRMET for the
southeast section of the Big Island of Hawaii was canceled a
little while ago as visible satellite imagery shows most of the
clouds there are high clouds. Will be monitoring other areas
throughout the day in the event conditions deteriorate elsewhere.

Southeast winds from the Big Island to Oahu veer to strong south
winds over Kauai. No changes to the AIRMETs for turbulence/winds
at this time. AIRMET Tango for strong surface winds is in effect
for the area southeast through northwest of Oahu and northeast of
the Big Island and Maui. AIRMET Tango for TEMPO MOD TURB is in
effect over and downwind of the mountains on Kauai. The low level
TURB will likely spread southeast during the day. There is also
an AIRMET in effect for TEMPO MOD TURB aloft west of Kauai
associated with a trough aloft. That area will also likely spread
southeast.

The possibility of light icing above the freezing level in the
layered clouds is noted in AIRMET Zulu.

&&

.MARINE...
A front approaching the coastal waters will continue to produce
strong to gale force southerly winds across portions of the Hawaiian
coastal waters through this afternoon. A Gale Warning is in effect
for Kauai waters, while a Small Craft Advisory is in effect for a
combination of winds and seas for most of the remaining coastal
waters. Winds will weaken briefly late Wednesday through Thursday
as the front weakens over the central waters, with westerly winds
filling behind the front. Winds are expected to shift north Thursday
evening as high pressure moves eastward to a position north of the
islands, with fresh to strong northeast trades and drier conditions
returning late Friday through the weekend.

In addition to the winds and seas, heavy showers and a few thunderstorms
remain possible along and ahead of the front, impacting the waters
around Kauai this morning, and then Oahu this afternoon, and Maui
County waters tonight.

Due to the gale force southerly winds around Kauai and Niihau, large
and disorganized surf is expected along south facing shores through
this afternoon, then quickly trend down as the winds weaken and shift
to the west. A High Surf Advisory is in effect for those areas through
this afternoon. Water levels running higher than predicted coinciding
with the potential of heavy rain and moderate to strong southerly
winds through tonight will likely translate to coastal flooding in
typically dry areas, especially along southern shores of Oahu,
where heavy rain is possible this afternoon.

A series of small northwest swells will support small surf along
exposed north and west facing shores through Friday. An upward trend
is possible for the upcoming weekend that could support moderate
surf by Sunday. Looking ahead into next week, guidance is advertising
a hurricane- force low developing east of Japan this weekend which
could translate to a large northwest swell arriving locally early
next week. This swell could result in warning level surf for north
and west facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST this evening for Niihau-Kauai-Oahu.

High Surf Advisory until 6 PM HST this evening for Niihau-Kauai
Windward-Kauai Leeward.

Wind Advisory until 6 AM HST Thursday for Big Island Summits.

Small Craft Advisory until 6 PM HST this evening for Oahu
Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County
Windward Waters-Maui County Leeward Waters-Pailolo Channel-
Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward
Waters.

Gale Warning until 6 PM HST this evening for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel.

&&

DISCUSSION...Burke
AVIATION...M Ballard
MARINE...TS

In the hours before

Local storm report, Dec 25, 8:26 AM HST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
826 AM HST WED DEC 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLOOD            S PRINCEVILLE           22.22N 159.49W
12/25/2019                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY IN THE VICINITY OF THE HANALEI BRIDGE
            CLOSED AS OF 0445AM.

0530 AM     FLOOD            KILAUEA                 22.21N 159.41W
12/25/2019                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY NEAR MILE MARKER 22 IN KILAUEA REMAINS
            CLOSED. LINES CLEARED, WILL BEGIN ALTERNATING TRAFFIC
            SOON.

0530 AM     NON-TSTM WND DMG KAPAA                   22.10N 159.35W
12/25/2019                   KAUAI              HI   EMERGENCY MNGR

            WAIPOULI ROAD NEAR OLOHENA ROAD IS CLOSED DUE TO A TREE
            DOWN.

0530 AM     NON-TSTM WND DMG KEKAHA                  21.97N 159.72W
12/25/2019                   KAUAI              HI   EMERGENCY MNGR

            KAMUALII HIGHWAY NEAR MAMO ROAD IS CLOSED DUE TO A TREE
            DOWN.

0530 AM     NON-TSTM WND DMG 1 ESE PRINCEVILLE       22.22N 159.47W
12/25/2019                   KAUAI              HI   EMERGENCY MNGR

            KUHIO HIGHWAY NEAR MILE MARKER 24, NEAR THE HANALEI
            TRANSFER STATION, IS CLOSED DUE TO 4 POLES DOWN. STATE
            AND KIUC ARE RESPONDING.

0558 AM     NON-TSTM WND GST HAUULA                  21.59N 157.92W
12/25/2019  M0.00 MPH        HONOLULU           HI   OTHER FEDERAL

            A WIND GUST OF 50MPH WAS RECORDED AT THE MAKUA RIDGE
            GAUGE MKGH1.

&&

CHEVY22
Local storm report, Dec 25, 9:29 AM HST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
929 AM HST WED DEC 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     NON-TSTM WND GST 6 W MOKULEIA            21.58N 158.27W
12/25/2019  M0.00 MPH        HONOLULU           HI   OTHER FEDERAL

            A WIND GUST OF 54MPH WAS RECORDED AT KUAOKALA. A
            SUSTAINED WIND OF 34MPH WAS RECORDED AT THE SAME TIME AND
            LOCATION.

0858 AM     NON-TSTM WND GST HAUULA                  21.59N 157.92W
12/25/2019  M0.00 MPH        HONOLULU           HI   OTHER FEDERAL

            A WIND GUST OF 63MPH WAS RECORDED AT MAAKUA RIDGE.
            SUSTAINED WIND OF 37MPH WAS ALSO RECORDED AT THIS
            LOCATION AT THE SAME TIME.

0900 AM     HIGH SUST WINDS  3 W EWA BEACH           21.32N 158.06W
12/25/2019  M0.00 MPH        HONOLULU           HI   OFFICIAL NWS OBS

            SUSTAINED WIND SPEED OF 31MPH WAS RECORDED AT KALAELOA
            AIRPORT.

&&

CHEVY22
Local storm report, Dec 25, 12:08 PM HST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1208 PM HST WED DEC 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     NON-TSTM WND DMG 5 SW KAILUA             21.35N 157.79W
12/25/2019                   HONOLULU           HI   EMERGENCY MNGR

            A ROCK SLIDE HAS BEEN REPORTED NEAR THE PALI HIGHWAY
            TUNNEL. KAUILUA-BOUND IS COMPLETELY SHUT DOWN ON THE PALI
            STARTING AT WAOKANAKA STREET.

&&

CHEVY22

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 5:52 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 24, 8:47 PM HSTFlash Flood WarningHFOKauai3 hr
Dec 24, 9:03 PM HSTHigh Surf AdvisoryHFOKauai30 hr
Dec 25, 3:31 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 25, 4:07 AM HSTFlash Flood WarningHFOKauai9 hr
Dec 25, 4:23 AM HSTSpecial Marine WarningHFO62 min
Dec 25, 6:37 AM HSTSpecial Marine WarningHFO53 min
Dec 25, 7:25 AM HSTSpecial Marine WarningHFO2 hr
Dec 25, 9:31 AM HSTSpecial Marine WarningHFO102 min
Dec 25, 12:07 PM HSTAreal Flood AdvisoryHFOHonolulu5 hr

Nearby

High Wind Warnings in Hawaii, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.